Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2018, 6:01 PM MDT for Larimer County, Colorado. It was in force for 44 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2018, 6:01 PM MDT (00:01 UTC)
- Expired
- May 22, 2018, 6:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:01 PM MDT | HAIL 0.88 | 1 W Fort Collins, CO | |
| May 22, 6:05 PM MDT | HAIL 0.75 | 1 Ssw Fort Collins, CO | |
| May 22, 6:10 PM MDT | HAIL 0.88 | 1 Wnw Fort Collins, CO | HAIL DRIFTED ALONG STREETS AND ONTO FRONT YARDS TO A DEPTH GREATER THAN 6 INCHES. |
| May 22, 6:15 PM MDT | HAIL 0.75 | Fort Collins, CO | HAIL ACCUMULATED TO SEVERAL INCHES ON FLAT GROUND IN AND AROUND CSU CAMPUS. |
| May 22, 6:32 PM MDT | HAIL 0.25 | 1 Nnw Fort Collins, CO | HAIL ACCUMULATION OF 4 TO 6 INCHES ALONG WITH STANDING WATER AT NUMEROUS INTERSECTIONS OF NORTH FORT COLLINS. |
| May 22, 6:50 PM MDT | HAIL 0.25 | 1 Ssw Fort Collins, CO | STREET AND PARKING LOT FLOODING WITH WATER UP TO 1 FOOT DEPTH IN AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
098 WUUS55 KBOU 230001 SVRBOU COC069-230045- /O.NEW.KBOU.SV.W.0038.180523T0001Z-180523T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 601 PM MDT TUE MAY 22 2018 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... East central Larimer County in north central Colorado... * Until 645 PM MDT. * At 601 PM MDT, a severe thunderstorm was located over southwestern Fort Collins, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Fort Collins, northern Loveland, Windsor, Wellington, Timnath, Livermore, Teds Place and Bellvue. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4081 10494 4047 10494 4045 10518 4082 10526 TIME...MOT...LOC 0001Z 176DEG 19KT 4054 10509 HAIL...1.00IN WIND...<50MPH $$ KRIEDERMAN
2 follow-up statements
392
WWUS55 KBOU 230012
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
612 PM MDT TUE MAY 22 2018
COC069-230045-
/O.CON.KBOU.SV.W.0038.000000T0000Z-180523T0045Z/
Larimer CO-
612 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL LARIMER COUNTY...
At 612 PM MDT, a severe thunderstorm was located near Fort Collins,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Collins, Wellington, Timnath, Bellvue, Livermore and Teds Place.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4081 10494 4053 10495 4051 10519 4082 10526
TIME...MOT...LOC 0012Z 176DEG 19KT 4060 10510
HAIL...1.00IN
WIND...60MPH
$$
KRIEDERMAN324
WWUS55 KBOU 230042
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
642 PM MDT TUE MAY 22 2018
COC069-230051-
/O.EXP.KBOU.SV.W.0038.000000T0000Z-180523T0045Z/
Larimer CO-
642 PM MDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARIMER COUNTY
WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain is still possible with this thunderstorm. Do not drive through
roadways that are flooded.
LAT...LON 4081 10494 4053 10495 4051 10519 4082 10526
TIME...MOT...LOC 0041Z 176DEG 19KT 4075 10511
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:22 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 22, 3:22 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 322 PM MDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday) Issued at 322 PM MDT Tue May 22 2018 Radar and satellite data show scattered showers and thunderstorms moving over the central mountains from south to north. Another single storm is tracking toward southern Lincoln County from the south. Storms are moving at a fair clip, so the threat of heavy rain is reduced. Should see activity increase for a few more hours and then dissipate after the sun goes down. Shower activity could develop out over the I-25 corridor, but the rest of the plains should remain dry this evening. Storms could also become strongest as they reach the northern Colorado border, where deeper moisture and instability are present. For tomorrow, the upper low over the Great Basin is forecast to be lifting northeastward while southwesterly flow aloft continues across Colorado. Moist south to southeast flow are expected to persist across eastern Colorado while the mountains also remain under moist flow. Another round of afternoon showers is expected, both over the mountains and out on the plains, where Gulf moisture will be getting advected into the region. Storm Prediction Center indicates that the eastern border of Colorado will be under a marginal threat of severe weather. Temperatures will continue to be slightly warmer than normal. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM MDT Tue May 22 2018 Wednesday evening's convection and potential for a couple strong/severe storms over the Nebraska border area will shift north and east through the evening. Some of this may be driven by a departing speed max to our north, so perhaps a couple storms could linger til midnight or so before exiting over the far northeast corner. Otherwise, look for a drying and stabilizing airmass into Thursday as flow aloft turns more westerly. There's just a slight chance of a storm developing Thursday afternoon over the far eastern plains along the edge of a dryline, but overall PoPs will be quite low. Temperatures will continue their warming trend Thursday, reaching the mid 80s across most of the plains, with 60s and 70s in the mountains. Summerlike weather will continue Friday and Saturday with a high amplitude ridge building over the forecast area. In fact, by Saturday we should see highs reaching or exceeding 90F across most of the plains. The threat for afternoon and evening storms will be lower through this period, although we still can't rule out an isolated storm or two over the mountains and eastern plains. The focus will then shift toward the relatively deep upper level low moving into the Great Basin/Desert Southwest late this Memorial Day Weekend into early next week. This may bring a round of active weather with an increasing severe weather threat as the system approaches. At this time, we think the highest chance of storms would hold off until Monday and Tuesday considering how slow these high amplitude patterns typically progress. Time will tell how much low level moisture can be pulled in ahead of this system, but the overall pattern right now looks favorable for gulf moisture intrusion and more active and potentially severe thunderstorms at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 322 PM MDT Tue May 22 2018 Showers and maybe a few thunderstorms will move from south to north over the Denver area airports over the next few hours. Ceilings could drop to 6000-7000 feet AGL as showers move over. Brief rain, small hail and gusty winds will accompany the storms. Most shower activity should be finished by 9 PM or 10 PM. Winds will be south to southeast for the most part. Wednesday should be a repeat of this afternoon, although the latest models are a little drier for that time period. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...Barjenbruch AVIATION...Dankers
Hazardous weather outlook, May 22, 11:03 AM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Tue May 22 2018 COZ030>051-231715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Tue May 22 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains and foothills this afternoon and evening with brief heavy rain, gusty winds and small hail. A few thunderstorms will also move off the foothills and over the urban corridor and northern plains late in the afternoon and early evening. There is a slight chance that the storms which develop near the Wyoming border could produce hail up to one inch in diameter. Thunderstorm activity is expected to come to an end by 10 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few afternoon and evening thunderstorms can be expected again on Wednesday. A couple of the storms on the eastern plains may be severe near the Wyoming and Nebraska borders with large hail and gusty winds being the main threats. There should be less storm coverage Thursday into Saturday, although there is still a risk of a severe storm or two near the Nebraska border on Thursday. An approaching storm system will bring the threat of thunderstorms and possible severe weather back to the Front Range I-25 Corridor late this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
In the hours before
Local storm report, May 22, 5:32 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 N LONGMONT 40.19N 105.11W
05/22/2018 M1.00 INCH BOULDER CO STORM CHASER
&&Special weather statement, May 22, 5:37 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
537 PM MDT TUE MAY 22 2018
COZ038-039-043-230015-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
537 PM MDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES UNTIL 615 PM MDT...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berthoud, or 19 miles south of Fort Collins, moving north at 25 mph.
Nickel size hail, brief heavy rain and winds in excess of 40 mph
will be possible with this storm.
Locations impacted include...
Southern Fort Collins, Loveland, Windsor, Johnstown, Berthoud, Mead,
Timnath and Masonville.
LAT...LON 4023 10497 4022 10517 4050 10522 4051 10521
4053 10522 4053 10520 4052 10520 4053 10518
4053 10498
TIME...MOT...LOC 2336Z 171DEG 23KT 4027 10512
KRIEDERMANLocal storm report, May 22, 5:43 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 1 SW BERTHOUD 40.29N 105.10W
05/22/2018 M1.25 INCH LARIMER CO TRAINED SPOTTER
0530 PM HAIL 2 N LONGMONT 40.20N 105.11W
05/22/2018 M0.75 INCH BOULDER CO TRAINED SPOTTER
0525 PM HAIL 3 N LONGMONT 40.22N 105.11W
05/22/2018 M1.00 INCH BOULDER CO TRAINED SPOTTER
0522 PM HAIL 1 N LONGMONT 40.19N 105.11W
05/22/2018 M1.25 INCH BOULDER CO TRAINED SPOTTER
0520 PM HAIL 1 N LONGMONT 40.19N 105.11W
05/22/2018 M1.00 INCH BOULDER CO STORM CHASER
&&Local storm report, May 22, 5:47 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
547 PM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 1 SW BERTHOUD 40.29N 105.10W
05/22/2018 M1.25 INCH LARIMER CO TRAINED SPOTTER
0530 PM HAIL 2 N LONGMONT 40.20N 105.11W
05/22/2018 M0.75 INCH BOULDER CO TRAINED SPOTTER
0530 PM HAIL 1 ESE HYGIENE 40.17N 105.15W
05/22/2018 M0.88 INCH BOULDER CO TRAINED SPOTTER
0525 PM HAIL 3 N LONGMONT 40.22N 105.11W
05/22/2018 M1.00 INCH BOULDER CO TRAINED SPOTTER
0522 PM HAIL 1 N LONGMONT 40.19N 105.11W
05/22/2018 M1.25 INCH BOULDER CO TRAINED SPOTTER
0520 PM HAIL 1 N LONGMONT 40.19N 105.11W
05/22/2018 M1.00 INCH BOULDER CO STORM CHASER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:00 PM MDT | Special Weather Statement | BOU | Lincoln | 45 min |
| May 22, 8:11 PM MDT | Special Weather Statement | BOU | Weld | 34 min |
| May 23, 3:57 PM MDT | Special Weather Statement | BOU | Logan | 18 min |
| May 23, 4:29 PM MDT | Special Weather Statement | BOU | Logan | 16 min |
| May 23, 4:52 PM MDT | Special Weather Statement | BOU | Logan | 23 min |
| May 23, 5:47 PM MDT | Special Weather Statement | BOU | Lincoln | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.